Youth wishing to get high found cough syrup as a cheap alternative to ethnobotanic plants, doctors warn. In Iasi, a group of youth needed hospital care after an “overdose” of the hallucinogenic substance, reads the ‘Evenimentul Zilei’ newspaper. Cough syrups that contain opium derivatives have sedative and hallucinogenic effects, especially if consumed with alcohol. It is hard to find the right dose of syrup, because it comes in liquid form. “Cough syrup can be considered as some sort of light drug. It contains opium derivatives with a whole range of effects, from sedation to the depression of the central nervous system. Alcohol boosts the effect of the opium. (…) High doses can have serious side effects, from respiration troubles to coma, but only when huge quantities are ingested,” said Lucian Vasilescu, psychiatrist with the ‘Prof. Dr. Alexandru Obregia’ Psychiatric Hospital of Bucharest.
The most popular cough syrup that contains opium derivatives is based on codeine. Though it is an effective cough remedy, it also causes dizziness, somnolence and hallucinations. This kind of syrup can be easily purchased at any pharmacy, at prices of RON 15-20.